CSN Login
Members Online: 5

You are here

CSN Outage 12/5/19

CSN will be down for maintenance on 12/5/19 from 10pm-12pm EST. We apologize for the inconvenience. 

Discouraged with residual chemo/radiation effects

DesertHorses's picture
DesertHorses
Posts: 3
Joined: May 2016

After a very successful hip replacement last summer -- with a clean pre-op X-ray - I was ready to get back to riding my horses when I developed an annoying cough. After firing a few doctors a great nurse practitioner led me to my diagnosis of limited small cell lung cancer with a tumor wrapped around my right main stem bronchus. A biopsy confirmed the diagnosis but the next day I was in the ER unable to breathe. Stayed in for a week, was fast tracked into aggressive chemo then concurrent twice a day lung radiation. The first chemo was amazing -- as the pulmonary oncologist promised it took the pressure off my airway and I could actually breathe.  As a retired ICU nurse I had been terrified that I might end up on a ventilator. 

Treatment progressed rather well and at first I was feeling great except for some post-chemo fatigue. About the third (and last) week,of radiation, I had some severe esophagitis and some radiation burns and skin peeling. With supportive meds things cleared up by Christmas and I was feeling I had dodged the side effects bullet. When I got depressed my friends and the wonderful infusion nurses reminded me that I was not a statistic, to stop reading the NIH "PDQ" in the middle of the night and that at the beginning of my treatment I was strong, healthy and active. (PDQ - National Institute of Health "Physicians Data Query" summaries frequently updated with the latest research into causes, prognoses and treatment of different types of cancer.)

Around the last week of December  everythong started to catch up to me. Awful fatigue. Weight gain from the high doses of steroids I had been taking. Muscle wasting from lack of activity related to the fatigue. Little desire to eat anything that wasn't prepared and put in front of me and then only small portions, including difficulty getting down he supplemental glutamine and protein I needed. Depression about my changing body image. 

A PET scan in January showed complete response of the tumor to the chemo and radiation. But, just to kick me while I was down, a diagnosis of a new primary thyroid carcinoma came up. Originally diagnosed as papillary thyroid cancer surgery didn't seem urgent and I could proceed with PCI (prophylactic cranial radiation).  I flunked PCI -- a whole other story but I was unable to tolerate the restraint needed for this precise therapy. So I went ahead with the thyroid surgery and had my port, which seemed to be a source of inflammation and discomfort (but not infection) removed at the same time. Glad I did as it turned out to be medullary carcinoma -- a rarer and more aggressicve cancer than papillary  

Since then I am practically a walking cripple. Getting dressed in the morning is a challenge with shortness of breath and a heart rate in the 120's To 130's. A second PET scan last week showed consolidation in one lung with small pleural and pericardial effusions. While it's nice to know what the reason for my SOB and elevated heart rate, another bronchoscopy is scheduled later this week to rule out infection or (very low on the list) a recurrence of the cancer. Most likely possible diagnosis is lung and heart damage from the chemo and radiation. Of course I had to worsen this by coming down with a sore throat and cold. And there's a "spot" in the other lung which lit up a bit on the PET scan which my oncologist will be watching to see if a biopsy is warranted. I've been told (and read) that this damage could be temporary or permanent, could last for four months to a year one two or possibly forever  

On the bright side, my brain MRI shows no sign of any cancer activity. I know I was so very fortunate to have severe symptoms which got my cancer diagnosed very early - I try to keep reminding myself of this. I also keep trying to convince myself that this will all get better, I'll be able to walk more than ten feet without resting to catch my breath and start taking proper care of my horses again. My ponies are my life and it just rips me apart that I don't have the strength to groom and exercise them and ride again with my friends. Giving them up would be like selling my children and take away my reason for getting up in the morning. 

I keep hoping for light at the end of the tunnel. 

Patti in Arizona

Subscribe to Comments for "Discouraged with residual chemo/radiation effects"